Oklahoma, 2023

Hail and Damaging Winds in Oklahoma, July 6, 2023

July 6, 2023 · NWS AMA · 4 events in 2 counties and zones

Several rounds of thunderstorms impacted the combined OK/TX Panhandles during the early evening hours of the 5th and going through into the early AM hours of the 6th. First, in the eastern TX Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Several rounds of thunderstorms impacted the combined OK/TX Panhandles during the early evening hours of the 5th and going through into the early AM hours of the 6th. First, in the eastern TX Panhandle. Then a complex came in from eastern New Mexico impacting the southwestern TX Panhandle. Another complex then came in from SE Colorado and SW Kansas impacting the northern combined OK/TX Panhandles. Severe winds occurred with these storms and one instance of 1 hail also occurred. The strongest winds were with the complex that came into the OK Panhandle with winds upwards of 70 to 80 mph. The storms that started out early in the eastern TX Panhandle produced some heavy rainfall as well, as these storms moved slowly and eventually merged into one large storm moving south through the rest of the eastern TX Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 5, 11:59 PM CST, 46 minutes earlier.

Area forecast discussion, Jul 5, 11:59 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1259 AM CDT Thu Jul 6 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Thursday night)
Issued at 226 PM CDT Wed Jul 5 2023

The initial concern for this forecast will be how convection
develops later this afternoon into tonight. After that, how will
this convection and any residual boundaries interact with our
atmosphere for potential storms on Thursday. Overall, I would say
this is not a high confidence forecast and details will likely be
more in the mesoscale later today.

The surface outflow boundary/cold front has moved into the region
and stalled and is generally situated from north of Hereford through
Amarillo up toward Canadian. To the north of this front, northerly
winds and clouds have helped keep conditions cooler today. As
expected, a drastic temperature gradient exists with locations in
the Oklahoma panhandle in the 70s compared to the southern Texas
panhandle seeing readings in the upper 80s to lower 90s. There
remains good moisture advection into the region as dewpoints are in
the 60s areawide, with some locations reaching the mid to upper 60s.
Per satellite imagery, clouds are slowing eroding with cumulus
development increasing near and south of the boundary.

For the remainder of today, there will be a couple of locations to
monitor initially for storm development and subsequent potential for
severe weather. The first being storms that can develop across the
eastern portions of the Texas panhandle, where daytime heating has
allowed for better pockets of instability and there has been far
less cloud cover and better moisture. The second being across New
Mexico and Colorado where guidance continues to indicate that later
afternoon supercells should develop and track east. The question
will remain as to how much they can maintain themselves given cooler
conditions and a little more CIN in the northern parts of the
combined Panhandles at this time. However, current shear is around
30kts and model trends are for CAPE to increase slowly in these
areas over the next few hours. They may be initially more elevated
before in time becoming surface based and pose a large hail threat
as well as wind and tornado concerns(helicity is progged to increase
through the afternoon as well, especially across portions of the
Oklahoma panhandle). Any storm that can root itself along the
boundary will bring the greatest threat for tornadoes. The main
timing for any of this round of storms could be as early as 4pm-5pm
but most models hold off until closer to 7pm.

Models have been pretty consistent in depicting a MCS coming through
the region later tonight into portions of the overnight period. The
low level jet will kick in later this evening, allowing good theta-e
advection into the region but also eliminating some of the
convective inhibition in some of the cooler locations today. Storms
ongoing further to our north in Colorado look to congeal into a line
of storms that will come pushing to the south and east through
portions of the region, likely after 10pm and the threat continuing
through 2am(perhaps a couple of hours later). While the initial
threats with the earlier convection will be large hail and perhaps a
tornado, this threat will mostly be from damaging wind gusts to
70mph. We cannot rule out the potential for locally heavy rain that
could lead to flash flooding especially given precipitable water
values around 1.45 inches forecast and any location that can get
several rounds of rainfall.

Some storms may linger in the east near daybreak tomorrow, before
clearing out. The question will remain as to how overnight
convection will affect convection Thursday, where do boundaries set
up and how fast the atmosphere can recover. Overall, it looks like
our thunderstorm potential during the day is low. The main concern
will be later in the night when another MCS looks to potentially
develop and dive to the south. There is uncertainty as to how much
of our area will be impacted by this. Guidance ranges from being
missed altogether to parts of our Oklahoma panhandle being clipped
late evening into the overnight. For now, will hold off on issuing
any graphics related to this and see how trends continue. Once again
tomorrow, thanks to cloud cover and lingering rain, there should be
some kind of temperature gradient(though not as drastic as today)
across the region with lower 80s in the north to the lower 90s in
the south.

Culin

&&

.LONG TERM ...
(Friday through next Tuesday)
Issued at 226 PM CDT Wed Jul 5 2023

A robust upper-level ridge is expected to be situated over the
vicinity of northwestern Mexico/New Mexico/Arizona through the long-
term period. The Texas and Oklahoma Panhandles are currently
expected to be situated on the northeastern periphery of the upper-
level ridge with weak to moderate northwesterly flow aloft. There
should be a steady fetch of mid-level moisture throughout the period
as well. Dew points in the 50s to 60s are expected to persist in the
Panhandles as there should be persistent easterly to southeasterly
surface winds. Embedded shortwaves within the flow aloft are
expected to impact at least portions of the Panhandles on a daily
basis which introduces daily thunderstorm chances. Taking all of the
above into account, strong to severe thunderstorms can't be ruled
out for any given day through this long-term period. There may be
some days in which the atmosphere is overworked from thunderstorms
on the previous day, but that will have to be assessed on a day-to-
day basis. There are some hints that the upper-level ridge will
build into the Panhandles in the middle of next week.

Vanden Bosch

&&

.AVIATION...
(06Z TAFS)
Issued at 1249 AM CDT Thu Jul 6 2023

For the 06Z TAFs, showers and thunderstorms will likely impact
KGUY early in this terminal forecast cycle. MVFR to IFR cigs are
also expected to develop at the TAF sites early in this forecast,
then persist through mid to late morning before improving in the
afternoon. More showers and thunderstorms are possible late
Thursday afternoon and evening. Confidence is low as to whether
or not any of the terminal sites will be impacted, which precludes
mentioning at this time.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                69  98  67  90 /  10  10  30  10
Beaver OK                  65  93  64  82 /  30  10  40  10
Boise City OK              64  90  62  81 /  10  10  30  10
Borger TX                  70 100  67  91 /  10  10  30  10
Boys Ranch TX              70 101  67  91 /  10  10  20  10
Canyon TX                  68  98  67  91 /   0  10  20  10
Clarendon TX               70  97  70  91 /   0  10  30  10
Dalhart TX                 65  95  62  85 /  10   0  30  10
Guymon OK                  63  92  63  82 /  20  10  40  10
Hereford TX                70  98  67  93 /   0  10  20  10
Lipscomb TX                66  96  64  83 /  30  10  40  10
Pampa TX                   67  96  66  87 /  10  10  30  10
Shamrock TX                69  96  69  91 /  10  10  30  10
Wellington TX              71  98  71  93 /   0  10  30  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...88
LONG TERM....99
AVIATION...02
Hazardous weather outlook, Jul 5, 1:39 PM CST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
239 PM CDT Wed Jul 5 2023

OKZ001>003-TXZ001>020-317-060745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
239 PM CDT Wed Jul 5 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this afternoon, with increasing chances
this evening into tonight. These chances will range from 60 to 70
percent in the Oklahoma Panhandle to around 20 to 30 percent in
the southern Texas Panhandle. Some of these storms will be strong
to severe with initial threats being hail up to 2 inches in
diameter, 70mph wind gusts and a tornado or two. Late tonight into
the overnight, a line of storms will drop south into the combined
Panhandles and bring the main risk of damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional storms may be possible later Thursday and Friday
afternoons into the evening hours. Some of these storms could be
strong to severe. Thunderstorms will also be possible through the
weekend but severity and coverage potential will be monitored on a
day by day basis.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this evening.

In the hours before

Special weather statement, Jul 5, 11:16 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1216 AM CDT Thu Jul 6 2023

OKZ003-TXZ004-005-009-010-060545-
Beaver OK-Hemphill TX-Ochiltree TX-Roberts TX-Lipscomb TX-
1216 AM CDT Thu Jul 6 2023

...Strong thunderstorms will impact portions of southeastern Beaver,
Lipscomb, northeastern Roberts, northern Hemphill and eastern
Ochiltree Counties through 1245 AM CDT...

At 1216 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Elmwood to 6 miles west of
Lipscomb to 11 miles west of Canadian. Movement was east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lipscomb, Booker, Follett, Darrouzett, Wolf Creek Park, Elmwood and
Glazier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

&&

LAT...LON 3676 10016 3633 10007 3598 10003 3590 10066
      3625 10068 3661 10069
TIME...MOT...LOC 0516Z 249DEG 17KT 3657 10058 3624 10039 3596 10058

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, Jul 5, 11:31 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1231 AM CDT Thu Jul 6 2023

TXZ012-013-017-018-317-060700-
Potter TX-Palo Duro Canyon TX-Randall TX-Carson TX-Armstrong TX-
1231 AM CDT Thu Jul 6 2023

...Strong thunderstorms will impact portions of northern Armstrong,
northern Randall, Carson and southeastern Potter Counties through 200
AM CDT...

At 1230 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Amarillo to 7 miles
northwest of Panhandle. Movement was southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Amarillo, Canyon, Panhandle, Claude, Lake Tanglewood, Mescalero Park,
Washburn, Palo Duro Canyon, Goodnight, Timbercreek Canyon and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
the Panhandle of Texas.

&&

LAT...LON 3490 10211 3496 10109 3555 10120 3542 10196
TIME...MOT...LOC 0530Z 333DEG 12KT 3528 10193 3544 10144

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Ferguson
Local storm report, Jul 6, 12:01 AM CST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
101 AM CDT Thu Jul 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     Tstm Wnd Gst     3 SE Pantex             35.30N 101.54W
07/06/2023  M62 MPH          Carson             TX   Mesonet

            Potential wake low. Gusts in excess of 58
            mph from 1237 pm to 1248 pm with peak
            occurring at 1241 pm.

&&

MJG
Local storm report, Jul 6, 12:20 AM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
120 AM CDT Thu Jul 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     Tstm Wnd Gst     6 ENE Amarillo          35.22N 101.72W
07/06/2023  M59 MPH          Potter             TX   ASOS

            potential wake low. gusts in excess of 58
            mph from 1:00am pm to 1:10 am with peak
            occurring at 1:00 am.

&&

CR
Local storm report, Jul 6, 12:22 AM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
122 AM CDT Thu Jul 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     Tstm Wnd Gst     3 SE Pantex             35.30N 101.54W
07/06/2023  M62 MPH          Carson             TX   Mesonet

            Corrects previous tstm wnd gst report from 3
            SE Pantex. Potential wake low. Gusts in
            excess of 58 mph from 1237 am to 1248 am
            with peak occurring at 1241 am.

&&

MJG
Special weather statement, Jul 6, 12:23 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
123 AM CDT Thu Jul 6 2023

OKZ002-003-060700-
Texas OK-Beaver OK-
123 AM CDT Thu Jul 6 2023

...Strong thunderstorms will impact portions of western Beaver and
northeastern Texas Counties through 200 AM CDT...

At 122 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Baker to 6 miles northeast of
Hough. Movement was southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Guymon, Hooker, Tyrone, Optima, Hardesty, Elmwood, Hough, Adams,
Boyd, Floris, Bryans Corner, Baker, Turpin and Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
the Panhandle of Oklahoma.

&&

LAT...LON 3650 10044 3650 10122 3699 10196 3700 10074
TIME...MOT...LOC 0622Z 299DEG 19KT 3681 10099 3692 10147

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson

The radar

The Amarillo radar (KAMA), 181 km away, was scanning. The volume nearest the first event began at 06:45 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cimarron

When
July 6, 12:45 AM CST
Where
Cimarron County, 0.55 mi E of Boise City
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.730, -102.510

Thunderstorm Wind, Cimarron

When
July 6, 12:45 AM CST
Where
Cimarron County, 0.89 mi SW of Boise City
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.720, -102.530

Multiple large (4+ inch diameter) tree | branches were knocked down. A few out | buildings and sheds were damaged or | destroyed by straight line winds.

Thunderstorm Wind, Cimarron

When
July 6, 12:55 AM CST
Where
Cimarron County, 2.98 mi SSE of Boise City
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
36.690, -102.500

Hail, Texas

When
July 6, 1:00 AM CST
Where
Texas County, 5.91 mi WNW of Adams
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.780, -101.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117986, 1117988, 1117989, 1117987.